Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 46, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 9, 2020, 1:44 PM CDT for Winneshiek County, Iowa. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 1:44 PM CDT (18:44 UTC)
- Expired
- Jul 9, 2020, 2:45 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 1:44 PM CDT | TSTM WND DMG | Calmar, IA | ONE TREE BRANCH DOWN ON GARAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:05 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WUUS53 KARX 091844
SVRARX
IAC191-091945-
/O.NEW.KARX.SV.W.0046.200709T1844Z-200709T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
144 PM CDT Thu Jul 9 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Winneshiek County in northeastern Iowa...
* Until 245 PM CDT.
* At 143 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Canton to near Fort Atkinson,
moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Calmar around 150 PM CDT.
Decorah around 205 PM CDT.
Ossian around 210 PM CDT.
Other locations impacted by these severe thunderstorms include
Festina, Nordness, Highlandville, Lake Meyer County Park, Glenwood
Church, Bluffton and Chimney Rock Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4308 9199 4343 9199 4349 9161 4334 9161
4334 9160 4308 9161
TIME...MOT...LOC 1843Z 267DEG 14KT 4341 9191 4308 9191
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Lee2 follow-up statements
200
WWUS53 KARX 091914
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
214 PM CDT Thu Jul 9 2020
IAC191-091945-
/O.CON.KARX.SV.W.0046.000000T0000Z-200709T1945Z/
Winneshiek IA-
214 PM CDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN WINNESHIEK COUNTY...
At 214 PM CDT, severe thunderstorms were located along a line
extending from near Mabel to near Postville, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
eastern Winneshiek County, including the following locations...
Highway 52 And County W 34, Frankville, State Road 9 And Frankville
Road, Nordness, Highlandville, County Roads W 20 And A 34 and
Castalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4344 9189 4349 9161 4334 9161 4334 9160
4308 9161 4308 9183
TIME...MOT...LOC 1914Z 254DEG 27KT 4346 9170 4314 9158
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Lee981
WWUS53 KARX 091937
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
237 PM CDT Thu Jul 9 2020
IAC191-091946-
/O.EXP.KARX.SV.W.0046.000000T0000Z-200709T1945Z/
Winneshiek IA-
237 PM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WINNESHIEK COUNTY WILL
EXPIRE AT 245 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.
LAT...LON 4344 9189 4349 9161 4334 9161 4334 9160
4308 9161 4308 9183
TIME...MOT...LOC 1936Z 267DEG 14KT 4346 9159 4314 9147
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:15 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 9, 12:15 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1215 PM CDT Thu Jul 9 2020 .SHORT TERM...(Today and tonight) Issued at 253 AM CDT Thu Jul 9 2020 Water vapor imagery early this morning depicts a closed low located over Saskatchewan/Manitoba and a few shortwave troughs out ahead of it across the Upper Midwest and central Plains. Some scattered showers and storms associated with one of the shortwaves were observed across north-central Wisconsin early this morning, though activity continues to push east. At the surface, a cold front is draped from northern Minnesota southwestward into western Nebraska, with it expected to progress eastward across the area today. Models continue to depict that a MCV associated with remnant convection over South Dakota/Nebraska will drift eastward across Iowa and merge with the surface cold front by this afternoon, allowing convection to develop into along these features. With moisture remaining high across the area (dewpoints in the upper 60s to low 70s), there will be the potential for a few strong storms at times this afternoon into this evening. Models depict pretty good instability across the area this afternoon, with CAPE values generally 2000+ J/kg, though there looks to be little shear present - at most maybe 20 kts in the 0-3 km layer. Any thunderstorms that do develop will be efficient rain producers with warm cloud depths between 3-4 km and precipitable waters nearing 2 inches for some. Because of this, the primary threats with any stronger storms look to be locally heavy rain and gusty winds. Mid-level lapse rates will be around 7-8 C/km, so hail development will also be possible in any stronger storms. Cannot completely rule out a few severe storms, though with weak shear, they would be more pulsey in nature. Primary severe weather hazards would be strong wind gusts and possibly some hail with collapsing cores. High temperatures today will be in the 80s, with overnight lows in the 60s. .LONG TERM...(Friday through Wednesday) Issued at 253 AM CDT Thu Jul 9 2020 After a brief break from the rain chances Friday, these will quickly return for the weekend. A short wave trough coming across the upper level ridge is expected to drop across the region Saturday and Saturday night in a developing northwest flow regime. This has been a consistent signal from the models for a several runs now, along with the differences in how strong this wave will be. Both the 09.00Z NAM and GFS begin to strengthen this wave once it gets past the ridge axis over the northern Rockies Friday afternoon and then continue to strengthen it with an open upper level low forming as it moves across the Upper Midwest. The 09.00Z ECMWF does not show near the strengthening of the other two models and tracks the wave more across the Great Lakes. While the 09.00Z GEM has the short wave trough farther southwest than any of the other models, it does lend support to the ECMWF solution of not showing nearly as much strengthening of the wave. As a result, will trend toward the less amplified solutions for now and keep the rain chances in the 30 to 50 percent range. The potential for severe weather looks to relatively low with this system. Clouds should spread over the area limiting the amount of heating and keeping the ML CAPE at or below 1000 J/kg. Deep layer shear looks to be lacking as well with maybe around 20 knots in the 0-3km layer to work with. The upper level ridge should briefly build back over the region for another short period of dry weather Sunday night into Monday. The ridge should then get flattened as a large upper level low moves across central Canada and re-establishes the westerlies over the northern part of the country with the flow turning to the southwest by early next week. This should bring a short wave trough across the region Monday night followed by a potentially stronger wave for Tuesday night into Wednesday. These wave will return the chance for rain to the area for the first part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1215 PM CDT Thu Jul 9 2020 Scattered storms will be ongoing this afternoon but are expected to push east this evening. Very heavy downpours/temporary severe reductions in visibility can be expected under these storms. Otherwise, expecting prevailing VFR conditions. Also plan on variable winds, gusty in any storms, becoming northwest 10kt or less toward Friday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...04 AVIATION...DAS
Hazardous weather outlook, Jul 9, 5:07 AM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 507 AM CDT Thu Jul 9 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 507 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across the area today and tonight. Some of these could be strong to locally severe with heavy rain, damaging winds, and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for storms are possible this weekend and again from Monday night into the middle of next week. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NMB/04
In the hours before
Local storm report, Jul 9, 1:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
127 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HEAVY RAIN SAINT ANSGAR 43.38N 92.92W
07/09/2020 M1.21 INCH MITCHELL IA MESONET
MESONET STATION CW1238 ST.ANSGAR.
0110 PM HEAVY RAIN SAINT ANSGAR 43.38N 92.92W
07/09/2020 M1.48 INCH MITCHELL IA PUBLIC
0115 PM HEAVY RAIN 4 W SARATOGA 43.36N 92.48W
07/09/2020 M1.17 INCH HOWARD IA MESONET
MESONET STATION EW4652 RICEVILLE.
&&Local storm report, Jul 9, 1:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
128 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM TSTM WND GST OELWEIN 42.68N 91.91W
07/09/2020 M40 MPH FAYETTE IA TRAINED SPOTTER
&&Local storm report, Jul 9, 1:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
135 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HEAVY RAIN 1 NNE LA FARGE 43.60N 90.63W
07/09/2020 M2.25 INCH VERNON WI TRAINED SPOTTER
&&Special weather statement, Jul 9, 1:35 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
135 PM CDT Thu Jul 9 2020
IAZ009-010-MNZ095-091930-
Winneshiek-Howard-Fillmore-
135 PM CDT Thu Jul 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HOWARD...
WINNESHIEK AND SOUTHEASTERN FILLMORE COUNTIES...
At 134 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Harmony to near Ridgeway to near
Calmar. Movement was northeast at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Decorah, Cresco, Harmony, Calmar, Mabel, Lime Springs, Spillville,
Canton, Ridgeway, Bristol, Newburg, Vernon Springs, Hesper,
Nordness, Highlandville, Bluffton and Locust.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4349 9235 4358 9209 4358 9173 4350 9173
4350 9161 4334 9161 4334 9160 4328 9161
4314 9196
TIME...MOT...LOC 1834Z 227DEG 19KT 4351 9208 4338 9195 4321 9184
CALocal storm report, Jul 9, 1:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
139 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG OELWEIN 42.68N 91.91W
07/09/2020 FAYETTE IA TRAINED SPOTTER
LARGE BRANCHES DOWN. ESTIMATING 50 TO 60 MPH
WINDS.
&&Local storm report, Jul 9, 1:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG NEW HAMPTON 43.06N 92.31W
07/09/2020 CHICKASAW IA PUBLIC
ONE TREE BRANCH DOWN. TIME ESTIMATED FROM
RADAR.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:40 AM CDT | Special Weather Statement | ARX | Floyd, Mitchell | 50 min |
| Jul 9, 11:48 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 72 min |
| Jul 9, 1:18 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette | 87 min |
| Jul 9, 1:35 PM CDT | Special Weather Statement | ARX | Winneshiek | 55 min |
| Jul 9, 2:07 PM CDT | Special Weather Statement | ARX | Clayton | 53 min |
| Jul 9, 2:29 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.